Patient: Today, at work as a nurse in a private rehab hospital, I experienced a bad allergic reaction. I felt very woozy, developed a red itchy rash (over back, chest, and neck), rigor and bad nausea.A MET call was made, and the doctor who attended said he thought it was anaphylaxis. An ambulance was called, and the paramedics also said they thought it was anaphylaxis, so administered 500mcg IM adrenalin.Within minutes I was feeling better.When I arrived at ED, the junior doctor also said it looked like anaphylaxis.However, the senior registrar said he thought it was not anaphylaxis as there was no facial swelling.So my question is, can anaphylaxis occur without the facial swelling? Keeping in mind the adrenalin was administered within 20minutes of onset.
Symptoms: Nausea, rigor, wooziness, severe red itchy rash
Doctor: Hello,Welcome to ATD. Thank you for the query.Facial swelling is not an essential feature for anaphylaxis. It wa s a wise decision to administer adrenalin on time. l hope you are okay now.Kindly consult further if you have any more queries.Hope this helps. Take care.
Comments / Follow Ups
Patient: Thanks for the swift reply. Just to add to that, I was also not hypotensive, something the senior doctor said had to happen for anaphylaxis.
However even hours after I am still a little itchy and have a soar throat.
Does this still sound like anaphylaxis despite me not being hypotensive? I don’t have much experience with emergency areas.
Doctor: Look ,may be it was not an anaphylaxis but in usual practice it is always wise to treat such reactions as anaphylaxis because it could be life threatening.
Patient: Thanks for your help. It might have been the rigor bring up the blood pressure too.
Something to keep an eye on anyway
Doctor: Yes,you are right.
We are here to help you.